Ohio, 2009

Extreme Cold in Ohio, January 16 to 17, 2009

January 16 to 17, 2009 · NWS PBZ · 6 events in 6 counties and zones

Arctic air moved over the Upper Ohio Valley with a large dome of High pressure. Morning lows across eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Arctic air moved over the Upper Ohio Valley with a large dome of High pressure. Morning lows across eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland. The lowest low temperatures ranged from 10 below zero at Pittsburgh to 22 below zero at Accident, Maryland. Low temperatures were generally 10 to 15 degrees below zero elsewhere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 16, 2:53 AM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jan 16, 2:53 AM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
253 AM EST FRI JAN 16 2009

.SYNOPSIS...

THE COLDEST AIR OF THE SEASON WILL REMAIN ENTRENCHED ACROSS THE
REGION TODAY AND TONIGHT BEFORE TEMPERATURES MODERATE OVER THE
WEEKEND. THE NEXT ROUND OF SNOW SHOULD AFFECT THE AREA SATURDAY
NIGHT INTO SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
HIGH PRESSURE RIDGE WILL BEGIN TO BUILD IN FROM THE
SOUTHWEST...ALLOWING FOR SOME CLEARING OF SKIES.
UNFORTUNATELY...THIS WILL NOT HELP MUCH WITH TEMPERATURES.
TEMPERATURES WILL ONLY MAKE IT TO THE SINGLE DIGITS ABOVE ZERO.
WINDS IN THE 10-15 MPH RANGE WILL KEEP WIND CHILLS IN THE -10 TO -20
RANGE...SO THE WIND CHILL ADVISORY WILL BE CONTINUED. ANY LAKE
EFFECT SNOW SHOWERS TO THE NORTH WILL BE LIGHT AND SHOULD DISSIPATE
BY EVENING. AS HIGH PRESSURE PUSHES JUST SOUTH OF THE AREA
OVERNIGHT...EXPECT TEMPERATURES TO DIP BELOW ZERO AGAIN AT ALL
LOCATIONS. ALTHOUGH SOME CLOUDS WILL REMAIN TO THE NORTH...SKIES
SHOULD BECOME MOSTLY CLEAR TO THE SOUTH. BETWEEN THE CLEAR
SKIES...LIGHT WINDS...AND FRESH SNOW COVER...THE POSSIBILITY EXISTS
FOR TEMPERATURES TO REALLY TAKE A NOSEDIVE. HAVE ALREADY UNDERCUT
MODEL GUIDANCE FOR TONIGHTS LOW TEMPERATURES...BUT CURRENT FORECAST
MIGHT NOT BE COLD ENOUGH ACROSS THE SOUTHERN HALF OF THE CWA.
ALTHOUGH TEMPERATURES WILL BE BELOW ZERO EVERYWHERE
TONIGHT...SLIGHTLY CALMER WINDS SHOULD KEEP WIND CHILLS BELOW
WARNING CRITERIA.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
LOW PRESSURE DEVELOPING OVER THE NORTHERN PLAINS WILL TRACK
SOUTHEAST ACROSS WISCONSIN SATURDAY AFTERNOON...AND SLOWLY MEANDER
EAST ACROSS THE EASTERN GREAT LAKES ON SUNDAY. MODELS ARE IN RATHER
GOOD AGREEMENT ABOUT THE TRACK OF THE LOW...AND HAVE AGAIN INCREASED
POPS FROM THE PREVIOUS FORECAST. THERE IS SOME DISAGREEMENT AS TO
JUST HOW MUCH PRECIPITATION THE LOW WILL BRING. GFS AND NAM BOTH
SHOW A LITTLE BIT OF A BURST SATURDAY NIGHT AHEAD OF THE COLD
FRONT...AND HAVE TRIED TO INCLUDE THIS IN THE FORECAST AS WELL. IT
APPEARS THAT SOME ADVISORIES MAY BE NEEDED FOR SNOWFALL SATURDAY
NIGHT INTO SUNDAY...BUT WILL HOLD OFF FOR NOW AS THIS IS STILL 36-48
HOURS OUT. DISAGREEMENT WITH THE MODELS BEGINS AFTER THE PASSAGE OF
THE LOW. THE NAM AND ECMWF FAVOR A WEAK SURFACE RIDGE BRINGING
SOUTHWEST WINDS...WHILE THE GFS DOES NOT SHOW A RIDGE AND BRINGS
NORTHWEST FLOW OFF LAKE ERIE. AT THIS POINT...WILL JUST CONTINUE THE
CHANCE POPS THAT THE PREVIOUS FORECAST HAD.

TEMPERATURES WILL MODERATE ON SATURDAY AS SOUTHWESTERLY WINDS WILL
DEVELOP...PUSHING HIGHS BACK INTO THE TEENS AND 20S. TEMPERATURES
SHOULD REMAIN RELATIVELY STEADY SATURDAY NIGHT BEFORE NEARING
FREEZING ON SUNDAY. AT THIS POINT...TEMPERATURES APPEAR TO REMAIN
JUST COLD ENOUGH THAT ALL PRECIPITATION ON SUNDAY WOULD REMAIN SNOW.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
DEPARTING CLIPPER WILL GIVE WAY TO A WEAK SURFACE RIDGE LATE
MONDAY...WITH ANOTHER SYSTEM PUSHING SOUTHEAST ACROSS THE GREAT
LAKES TUESDAY. WILL KEEP CHANCE POPS FOR SNOW SHOWERS SUNDAY NIGHT
THROUGH LATE TUESDAY WITH TEMPERATURES REMAINING BELOW NORMAL.

SURFACE HIGH WILL MOVE EAST FORM THE CENTRAL U.S. TO THE APPALACHIANS
WEDNESDAY AND THURSDAY. THIS FEATURE SHOULD PROVIDE GENERALLY DRY
WEATHER FOR THE MIDDLE OF NEXT WEEK WITH TEMPERATURES MODERATING TO
NEAR NORMAL.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
COMBINATION OF RECENT SURFACE SATELLITE AND RADAR DATA SHOW COLD
LOW-LEVEL WESTERLY FLOW CONTINUES TO PROVIDE SUFFICIENT SURFACE
LAYER INSTABILITY AND UPSLOPE MOTION FOR LIGHT SNOW AND MVFR
ACROSS EASTERN PORTIONS OF THE UPPER OHIO VALLEY.

BLEND OF RECENT SREF MODEL RUNS AND NAM PROFILES SHOW THE
INTERMITTENT MVFR CAN CONTINUE AT LEAST TO 09Z-13Z AND PERHAPS TIL
19Z. BY THAT TIME MIDWEST HIGH PRESSURE COULD PROVIDE SUFFICIENT
SUBSIDENCE AND CAPPING TO LOWER THE MIXED LAYER TO BELOW 4 KFT AGL.
THAT SHOULD END THE LIGHT SNOW SHOWERS AND BEGIN TO DISSIPATE THE
STRATOCUMULUS DECK.

WINDS THROUGH EARLY EVENING WILL BE WEST TO SOUTHWEST 10 TO 15 KTS.
THEN BECOME SOUTHWEST NEAR 5 KTS TONIGHT.

THE PASSING HIGH PRESSURE SHOULD MAINTAIN VFR TONIGHT AND AT LEAST
SATURDAY MORNING. THEN ALL THE MODELS SHOW ANOTHER CLIPPER TYPE LOW
PRESSURE SYSTEM SPREADING PERIODS OF SNOW AND IFR ACROSS THE UPPER
OHIO VALLEY LATE SATURDAY AND SUNDAY. A DEEP POST-SYSTEM UPPER
TROUGH SHOULD MAINTAIN SNOW SHOWERS AND MVFR IF NOT IFR SUNDAY NIGHT
AND MONDAY...AND POSSIBLY TUESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WIND CHILL ADVISORY UNTIL 12 PM EST SATURDAY FOR MDZ001.
OH...WIND CHILL ADVISORY UNTIL 12 PM EST SATURDAY FOR OHZ039>041-
     048>050-057>059-068-069.
PA...WIND CHILL ADVISORY UNTIL 12 PM EST SATURDAY FOR PAZ007>009-
     013>016-020>023-029>032.
WV...WIND CHILL ADVISORY UNTIL 12 PM EST SATURDAY FOR WVZ001>004-
     012-021>023-041.

&&
Hazardous weather outlook, Jan 16, 3:31 AM EST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
331 AM EST FRI JAN 16 2009

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-171200-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
331 AM EST FRI JAN 16 2009

...WIND CHILL ADVISORY IN EFFECT UNTIL 12 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Belmont

When
January 16, 4:00 AM EST to January 17, 10:00 AM EST
Where
Belmont forecast zone
Reported by
COOP Observer
Coordinates
40.016, -80.988 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Carroll

When
January 16, 4:00 AM EST to January 17, 10:00 AM EST
Where
Carroll forecast zone
Reported by
COOP Observer
Coordinates
40.580, -81.090 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Columbiana

When
January 16, 4:00 AM EST to January 17, 10:00 AM EST
Where
Columbiana forecast zone
Reported by
COOP Observer
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Coshocton

When
January 16, 4:00 AM EST to January 17, 10:00 AM EST
Where
Coshocton forecast zone
Reported by
COOP Observer
Coordinates
40.302, -81.920 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Muskingum

When
January 16, 4:00 AM EST to January 17, 10:00 AM EST
Where
Muskingum forecast zone
Reported by
COOP Observer
Coordinates
39.965, -81.944 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Jefferson

When
January 16, 4:00 AM EST to January 17, 10:00 AM EST
Where
Jefferson forecast zone
Reported by
COOP Observer
Coordinates
40.385, -80.761 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149293, 149294, 149295, 149296, 149297, 149298.